Alert archive / California / Frost Advisories in 2017

Frost Advisory 27, NWS Eureka, CA

October 20, 2017Mendocino County, California

NWS Eureka, CA issued this frost advisory at Oct 20, 2017, 2:29 PM PDT for Mendocino County, California. It took effect at Oct 21, 2017, 12:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2017, 2:29 PM PDT (21:29 UTC)
In effect from
Oct 21, 2017, 12:00 AM PDT
Expired
Oct 21, 2017, 8:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS76 KEKA 202129
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
229 PM PDT Fri Oct 20 2017

CAZ110-111-211030-
/O.NEW.KEKA.FR.Y.0027.171021T0700Z-171021T1500Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
229 PM PDT Fri Oct 20 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT
SATURDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from midnight tonight to 8 AM PDT
Saturday. 

* LOCATIONS INCLUDE...Willits...Covelo...Potter Valley...Dos Rios.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
3 follow-up statements
272 
WWUS76 KEKA 210307
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
807 PM PDT Fri Oct 20 2017

CAZ110-111-211500-
/O.CON.KEKA.FR.Y.0027.171021T0700Z-171021T1500Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
807 PM PDT Fri Oct 20 2017

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PDT SATURDAY...

* LOCATIONS INCLUDE...Willits...Covelo...Potter Valley...Dos Rios.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
380 
WWUS76 KEKA 210308
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
808 PM PDT Fri Oct 20 2017

CAZ110-111-211500-
/O.CON.KEKA.FR.Y.0027.171021T0700Z-171021T1500Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
808 PM PDT Fri Oct 20 2017

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PDT SATURDAY...

* LOCATIONS INCLUDE...Willits...Covelo...Potter Valley...Dos Rios.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
858 
WWUS76 KEKA 211500
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
800 AM PDT Sat Oct 21 2017

CAZ110-111-211600-
/O.EXP.KEKA.FR.Y.0027.000000T0000Z-171021T1500Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
800 AM PDT Sat Oct 21 2017

...FROST ADVISORY HAS EXPIRED...

This will be the final statement issued for this event.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 20, 4:12 AM PDT, 10 hours 17 minutes earlier.

Area forecast discussion, Oct 20, 4:12 AM PDT, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
412 AM PDT Fri Oct 20 2017

.SYNOPSIS...Rain and snow showers will continue throughout the day
as a broad trough exits the region. Behind the trough, high
pressure will gradually build over the Pacific Northwest; however,
drier and warmer weather will be put on hold until early next week
due to a weak disturbance skirting to our north. This will bring another
round of precipitation to the area on Saturday into Sunday.

&&

.DISCUSSION...Wet weather will continue into the weekend as a
broad trough exits the region today. This means we can expect to
see rain showers throughout the day today, especially for those
north of Mendocino County. Additionally, snow levels are forecast
to hold around 4500 feet so accumulating snow is expected for the
Trinity Alps. Once the trough exits the region, high pressure will
gradually build overhead. Warmer and drier conditions are expected
by early next; however, a weak disturbance will pass to our north.
This will bring one last round of accumulating rain to northwest
California and will primarily affect Del Norte and northern
Humboldt counties. Cooler temperatures are also forecast during
this time frame, with the coldest temperatures occurring inland.
Trinity County has already experienced a hard freeze, so no
headlines are needed for the zone. Northeast Mendocino County is
projected to see low temperatures in the mid to upper 30s, but
confidence is not very high that frost will actually occur. For
those who have sensitive plants, you may want to cover them up or
move them inside if possible.

As noted earlier in the discussion, warmer and drier conditions
are expected to return to the area. Models continue to show
anomalously warm 850 temps along with temperatures in the upper
80s to low 90s near Ukiah. We'll keep an eye on the affects of
pattern change but overall confidence is high for warm and dry
conditions to return next week. /KR/KML

&&

.AVIATION...Occasional shower activity will continue through
the morning hours as cold trough aloft transitions eastward across
the area. VFR conditions will be the general rule, however a few of
the heavier showers may produce brief MVFR ceilings and reduced
vsbys early this morning.

&&

.MARINE...High surf will continue to pound the shoreline of NW
California today. An incoming W-NW swell around 20 feet with periods
near 17 seconds will likely result in breakers of 23 to 25 feet in
the surf zone and pose a significant hazard for mariners traversing
harbor entrances. The swell should subside late today and tonight,
however above normal surf will likely persist into at least the
evening hours. The swell will slowly subside over the weekend,
however seas will remain high enough to warrant an advisory for
seas. A warm front will generate a new round of brisk southerly
winds and steep southerly waves north of Cape Mendo on Saturday.
Winds will fall below advisory or warning levels on Sunday, however
WNW swell will likely remain elevated, around 10 feet or higher.
Brisk northerly winds and short period northerly wind waves will
return early next week. Another long period (but smaller) WNW swell
will start to build to formidable levels on Monday. The beach hazard
threat will once again be on the rise as the swell commingles with
the shorter period northerly waves.

&&

.FIRE WEATHER...Cool and rainy conditions will persist over the
weekend which will squash any critical fire weather conditions
for the next few days. The concern on the horizon will be
building high pressure bringing anomalously warm low level
temperatures early next week. As previously mentioned, this means
inland temperatures could potentially be 10 to 15 degrees above
normal values with plummeting afternoon humidity across eastern
Trinity and eastern Mendocino counties. Fortunately the rain
should help hinder fire threats but we will need to analyze how
the fuels respond to the cool and moist conditions over the next
few days. /KML/KR

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 6 PM PDT this evening for CAZ101-103-
     104-109.

NORTHWEST CALIFORNIA COASTAL WATERS...Hazardous Seas Warning until 6 PM PDT this evening for PZZ450-
     455-470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Oct 20, 3:36 AM PDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
336 AM PDT Fri Oct 20 2017

CAZ102-105>108-110>113-211045-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
336 AM PDT Fri Oct 20 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-109-211045-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
336 AM PDT Fri Oct 20 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 3:29 AM PDTSpecial Weather StatementEKAHumboldt46 min
Oct 20, 4:21 AM PDTSpecial Weather StatementEKAHumboldt39 min

Nearby

Frost Advisories in California, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.